Osteoarthritis

Man dies after double knee replacement 


A man has died after being accidentally double-dosed with anticoagulants following a double knee replacement at a Queensland private hospital.

A coroner has found Reginald Stimpson died from intracranial haemorrhage hours after receiving his second double-up dosing of enoxaparin (clexane) and rivaroxaban (xeralto) at St Andrews Hospital Toomwoomba, after a doctor and senior nurse both failed to document in medical notes that enoxaparin  should be ceased.

The 73-year old – who had a history of Alzheimer’s dementia, hyperthyroidism and kidney removal following cancer – was referred for elective bilateral knee replacements for his osteoarthritis.

The surgery was performed under spinal anaesthetic on March 16, 2015, with his surgeon prescribing post-operative foot pumps, antibiotics and aspirin 300 mg daily.

Three days later the patient was noted to have left lower lobe pneumonia, and by day four was started on IV antibiotics and enoxaparin (80 mg twice a day) after diagnostic tests revealed pulmonary emboli in the upper lobes of both lungs and areas of lung collapse in both lower lobes.

Ten days after surgery, the man was still in hospital where a second doctor switched him to the oral anticoagulant rivaroxaban (Xarelto) documenting the change in his progress notes.

But the doctor failed to indicate that enoxaparin (clexane) was to be ceased in the chart’s administration section.

The hospital’s nurse unit manager also failed to add ‘ceased’ to the chart after being verbally advised of the change.

At 8 pm, two separate nurses administered 80 mg of enoxaparin (clexane) and 15 mg of rivaroxaban (Xarelto).

A second double-up was given by a third nurse at 8 am the next morning.

About an hour later the error was discovered, but by 1 pm Mr Stimpson was highly agitated, non-responsive to verbal stimuli and weak on the right side.

An urgent CT scan revealed a massive fatal intracerebral haemorrhage and he died that evening.

Autopsy revealed the cause of death as acute intracranial haemorrhage due to coagulopathy.

An independent report identified several factors contributing to his death, including nursing staff’s lack of knowledge about novel anticoagulants, inadequate physician handover and documentation and lack of medication review.

In findings on July 17, Brisbane Coroner Christine Clements said Mr Stimpson’s death “highlights the differing schools of thought within the medical profession in relation to post-operative anticoagulation management”.

NHMRC guidelines state that aspirin should not be used as the sole agent for thromboprophylaxis following knee replacement.

But the orthopaedic surgeon deemed Mr Stimpson to be at “low risk” of VTE and recommended post-operative aspirin in line with Arthroplasty Society of Australia guidelines.

The coroner found it was difficult to say whether Mr Stimpson would have experienced DVT with different post-operative anticoagulation management, or whether the medication error still would have occurred.

“Fundamentally, the circumstances of Mr Stimpson’s death involve a medication error. I therefore do not consider these differences could lead to any useful recommendation or comment to prevent deaths occurring in similar circumstances.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic